Alert archive / Oklahoma / Flash Flood Warnings in 2002

Flash Flood Warning 22, NWS Norman, OK

August 14, 20024 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 14, 2002, 3:53 AM CDT for 4 counties in Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2002, 3:53 AM CDT (08:53 UTC)
Expired
Aug 14, 2002, 6:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Atoka County, OK, Bryan County, OK, Coal County, OK, Johnston County, OK

The radar

The Norman radar (KTLX), 147 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
621 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.4
Supercell composite
13.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 140853
FFWOKC
OKC005-013-029-069-141145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
349 AM CDT WED AUG 14 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA
  BRYAN COUNTY IN SOUTHEAST OKLAHOMA
  SOUTHERN COAL COUNTY IN SOUTHEAST OKLAHOMA
  JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 645 AM CDT

* RADAR INDICATES THAT 3 TO 4 INCHES OF RAIN HAS FALLEN OVER MUCH OF 
THE AREA BETWEEN 1230 AM AND 345 AM. SHOWERS AND THUNDERSTORMS 
PRODUCING HEAVY RAINFALL CONTINUE TO DEVELOP OVER THIS PART OF 
SOUTHERN OKLAHOMA. ANOTHER 1 TO 3 INCHES MAY OCCUR BEFORE SUNRISE.

* LOCATIONS IN THE WARNING INCLUDE ARMSTRONG...ATOKA...BENNINGTON...
  BLUE...BOKCHITO...BROMIDE...CADDO...CALERA...CANEY...CLARITA...
  COALGATE...COLEMAN...CONNERVILE...DURANT...FILLMORE...KENEFIC...
  LANE...LEHIGH...MEAD...MILBURN...MILL CREEK...NIDA...OLNEY...
  PHILLIPS...PONTOTOC...RAVIA...REAGAN...SILO...STRINGTOWN...
  TISHOMINGO...TUSHKA...UTICA AND WAPANUCKA

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3445 9685 3420 9687 3413 9654 3385 9658
          3389 9594 3418 9602 3420 9582 3459 9580
          3455 9630

WR
1 follow-up statement
000 
WGUS74 KOUN 141122
FFSOKC
OKC005-013-029-069-141145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
600 AM CDT WED AUG 14 2002

A FLASH FLOOD WARNING CONTINUES FOR ATOKA COUNTY UNTIL 645. THE 
WARNING IS NO LONGER IN EFFECT FOR BRYAN...SOUTHERN COAL...AND 
JOHNSTON COUNTIES. HEAVY RAINFALL HAS MOVED EAST OF THESE AREAS.

RADAR INDICATES THAT 4 TO 6 INCHES OF RAIN HAS FALLEN IN THESE AREAS 
SINCE MIDNIGHT. THE WARNING WILL EXPIRE FOR ATOKA COUNTY AT 645 AM.

LAT...LON 3452 9578 3418 9597 3390 9597 3379 9642
          3417 9652 3421 9685 3453 9687

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:52 AM CDT, 1 minute earlier.

Area forecast discussion, Aug 14, 3:52 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
352 AM CDT WED AUG 14 2002

LATEST PROFILER TRENDS INDICATE ENTRANCE REGION OF STRONG UPPER JET
INFLUENCING THE SOUTHEAST HALF OF THE FORECAST AREA WITH THE 07Z RUC
SUGGESTING ITS INFLUENCE WILL DIMINISH BETWEEN 12-15Z. WILL CONTINUE
WITH HIGH POPS ACROSS THIS AREA MAINLY FOR THIS MORNING. RESIDUAL
FRONTAL BOUNDARY CURRENTLY OBSCURED BY CONVECTION BUT THOUGHT TO
EXTEND FROM ABOUT TULSA TO ARDMORE IS EXPECTED TO WEAKEN NEAR ITS
PRESENT LOCATION LATER TODAY. EVAPORATION AND TRANSPIRATION WILL
CONTRIBUTE TO 70S DEWPOINTS NEAR THE FRONT THIS AFTERNOON. ALONG
WITH SOME HEATING AIRMASS WILL LIKELY DESTABILIZE CONSIDERABLY.
CONVERGENCE ALONG FRONT SHOULD REMAIN WEAK BUT PERHAPS ENOUGH TO
INITIATE A FEW STORMS THIS PM. LOW POPS FOR EXTREME SOUTHEAST
OKLAHOMA COUNTIES WILL ALSO BE EXTENDED THROUGH MID EVENING.

WITH THE POTENTIAL FOR MORE HEAVY RAIN STILL IN THE FORECAST FOR
PORTIONS OF SOUTHEAST OKLAHOMA THIS MORNING...PLAN TO ISSUE A FLASH
FLOOD WATCH FOR A FEW COUNTIES.

LOW POPS WILL BE INTRODUCED THURSDAY NIGHT ACROSS NORTHERN OKLAHOMA
AS THE LATEST ETA/AVN INDICATE A WEAK COLD FRONT MOVING INTO
CENTRAL KANSAS. DEVELOPING LOW LEVEL JET AND NORTHWEST WIND
COMPONENT IN THE MID LEVELS EXPECTED TO HELP ANY CONVECTION THAT
DEVELOPS TO PROPAGATE SOUTHEASTWARD...POSSIBLY INTO NORTHERN
OKLAHOMA. HAVE NOT EXTENDED THESE POPS INTO FRIDAY HOWEVER NEXT DAY
SHIFT WILL NEED TO CONSIDER THIS POSSIBILITY.

NO CHANGES CURRENTLY PLANNED FOR THIS WEEKEND AND BEYOND.

OKC   85  64  90  71 /  20   0  10   0
HBR   89  66  95  71 /  20   0  10   0
SPS   86  68  95  73 /  40   0  10   0
GAG   89  63  94  69 /  10   0  10  20
PNC   85  61  91  72 /  10   0  10  20
DUA   86  67  91  71 / 100  20  10   0

.OUN...
OK...FLASH FLOOD WATCH FOR THIS MORNING FOR ZONES OKZ047>048...
OKZ051>052.

TX...NONE.
JAMES

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:15 PM CDTSevere Thunderstorm WarningOUNCarter45 min
Aug 13, 7:41 PM CDTSevere Thunderstorm WarningOUNJohnston49 min
Aug 13, 8:29 PM CDTSevere Thunderstorm WarningOUNAtoka, Johnston61 min
Aug 13, 9:05 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton40 min
Aug 13, 9:28 PM CDTSevere Thunderstorm WarningOUNAtoka47 min
Aug 13, 10:04 PM CDTSevere Thunderstorm WarningOUNCotton26 min
Aug 14, 12:23 AM CDTSevere Thunderstorm WarningOUNMarshall22 min
Aug 14, 12:45 AM CDTSevere Thunderstorm WarningOUNBryan, Marshall45 min
Aug 14, 1:14 AM CDTFlash Flood WarningOUNAtoka, Bryan3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.